Category: 

What Are the Pros and Cons of Taking Amoxicillin for Bronchitis?

If a child vomits after taking amoxicillin, a pediatrician needs to be contacted.
Bacterial bronchitis can be treated with amoxicillin.
Article Details
  • Written By: Madeleine A.
  • Edited By: W. Everett
  • Last Modified Date: 31 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
According to popular legend, Emperor Nero fiddled while Rome burned.   more...

April 18 ,  1775 :  Paul Revere went on his famous nighttime ride.  more...

The pros and cons of taking amoxicillin for bronchitis include its usefulness in treating infection and its propensity for side effects. Bronchitis is generally caused by a bacterial infection, however, the cause can be related to a virus. When bacteria is thought to be the cause of bronchitis, antibiotics such as amoxicillin are effective in eradicating the infection and reducing coughing and fever.

Using amoxicillin for treating bronchitis is generally a good choice because amoxicillin is a broad-spectrum antibiotic, meaning that it is effective against many strains of bacteria. Although it has an excellent record for resolving infections, amoxicillin does cause significant side effects in certain people. The most common side effects of amoxicillin include abdominal cramping, diarrhea, and nausea. Sometimes these symptoms are so disturbing that the individual opts to discontinue treatment.

It is important that patients make sure they finish all their antibiotics when taking amoxicillin for bronchitis or any other infection. If patients stop taking the medicine before they should, symptoms may return. Also, failure to take the recommended course of amoxicillin might result in incomplete resolution of infection and cause serious complications.

Other benefits of amoxicillin include how fast it works. Typically, the drug begins to relieve symptoms quickly. People using this drug usually start to feel better within a day or two.

Ad

Other pros and cons of amoxicillin for treating bronchitis include that children tolerate the liquid form very well initially, but can sometimes feel nauseated and even throw it up. When this occurs, the pediatrician needs to be notified, because when the antibiotic cannot be retained, the infection will not go away. Occasionally, when amoxicillin cannot be tolerated, other forms of treatment can be given, such as an antibiotic injection.

Since giving amoxicillin for bronchitis is so common, over-prescription of anti-biotics can become a problem. Occasionally, antibiotics are prescribed when they are not needed, such as when the infection is viral. This over-prescription can lead to future bacterial infections that might be resistant to antibiotics, rendering the drugs ineffective in a time when they are vitally needed.

It is important that when prescribing amoxicillin for bronchitis, physicians make certain that the bronchitis has a bacterial origin, and not a viral one. This will ensure that the patient does not become resistant to antibiotics and that the antibiotic will be effective in treating future infections. As with all medications, when side effects occur, individuals need to notify the health care provider who can recommend alternative treatment options to effectively resolve their condition.

Ad

Discuss this Article

golf07
Post 6

Once I came down with a really bad cold that would not go away. I just thought it was the common cold, so did not so see a doctor for quite some time.

I should have been seen much sooner, as I was diagnosed with bacterial bronchitis. My doctor started me on amoxicillin. I couldn't believe how quickly I began to feel better.

I was so tired of coughing and this antibiotic really began working within a couple days. I had to take it for quite awhile after I felt better, but I was so glad to have something that worked so quickly.

honeybees
Post 5

One winter my dad had a bad case of bronchitis, and amoxicillin was the first thing they prescribed for him.

He had never taken this antibiotic before, but a few days after beginning the mediation he became very dizzy and nauseated.

The doctor told him he was probably having an allergic reaction to the medication and to stop taking it. He began on another antibiotic for his bronchitis.

His doctor told him this was something he would probably always have a reaction to, and should avoid that antibiotic in the future.

Perdido
Post 4

My mother tried taking amoxicillin for her bronchitis, but it made her so sick that she had to stop. The nausea was debilitating. She couldn’t do anything but lay down and feel green.

She called her doctor, and he prescribed her another type of broad-spectrum antibiotic. This one didn’t make her feel ill, but it was a little slower than amoxicillin. She didn’t start to feel better until four days after she started taking it.

Though most people get fast relief from amoxicillin, she probably would have felt terrible the entire time she had to take it. The cons outweighed the pros for her.

seag47
Post 3

I developed bronchitis because I did not get treatment for my strep throat. It moved down into my chest and caused the horrible cough and congestion.

Because I tested positive for strep, my doctor knew that bacteria were to blame for the bronchitis. He prescribed me amoxicillin, and he warned me that I might become nauseated from it. I told him that anything would be better than dealing with that cough.

I did feel a little sick from the antibiotic, but I noticed that taking it with food prevented that. I made sure to eat a snack before I took it, and I felt fine.

shell4life
Post 2

Amoxicillin can cause everything you eat to taste bad. That happened to me when I took it for bronchitis.

Everything I put in my mouth had a slightly metallic taste. I couldn’t enjoy my favorite foods. Even water tasted weird. This was incredibly frustrating, because when you’re very sick, eating is one of the few activities you can still enjoy. That was taken from me by amoxicillin.

The odd taste went away a day after I stopped taking the antibiotics. I had to endure it for seven days, and I lost a few pounds because of it.

dfoster85
Post 1

Another side effect of amoxicillin or any antibiotic can be yeast infection. Antibiotics kill off the body's natural flora, which can allow yeast (which are always present) to grow out of control.

I got a nasty infection last time I was on antibiotics. Next time, I'm going to ask my doctor for diflucan. But eating a lot of yogurt with live cultures is supposed to also be helpful.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email